Alert archive / Utah / Flash Flood Watches in 2017

Flash Flood Watch 5, NWS Salt Lake City, UT

August 4, 2017

NWS Salt Lake City, UT issued this flash flood watch at Aug 4, 2017, 10:01 AM MDT. It took effect at Aug 4, 2017, 2:00 PM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 4, 2017, 10:01 AM MDT (16:01 UTC)
In effect from
Aug 4, 2017, 2:00 PM MDT
Expired
Aug 5, 2017, 12:00 AM MDT
In force
10 hr
Issued by
NWS Salt Lake City, UT
Flood severity
None

The text

As transmitted.

228 
WGUS65 KSLC 041601
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Salt Lake City UT
1001 AM MDT Fri Aug 4 2017

UTZ013-019>021-518-050100-
/O.NEW.KSLC.FF.A.0005.170804T2000Z-170805T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Rafael Swell-Utahs Dixie and Zion National Park-
South Central Utah-Glen Canyon Recreation Area/Lake Powell-
Southern Mountains-
Including the cities of Green River, Hanksville, St George, 
Kanab, Escalante, Bullfrog, Loa, Panguitch, and Bryce Canyon
1001 AM MDT Fri Aug 4 2017

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM MDT THIS AFTERNOON
THROUGH THIS EVENING...

The National Weather Service in Salt Lake City has issued a

* Flash Flood Watch for portions of central Utah and southern 
  Utah, including the following areas, in central Utah, San 
  Rafael Swell. In southern Utah, Glen Canyon Recreation 
  Area/Lake Powell, South Central Utah, Southern Mountains, and 
  Utahs Dixie and Zion National Park.

* From 2 PM MDT this afternoon through this evening

* Scattered showers and thunderstorms capable of producing heavy
  rainfall will develop this afternoon across the higher terrain,
  and spread southward across the lower elevations of southern 
  Utah during the late afternoon and evening. 

* Heavy rainfall can lead to rapid onset of flooding, with some 
  of the most prone areas being slot canyons, burn scars, 
  normally dry washes, and low water crossings. Water can rise 
  quickly downstream of heavy rain, even when the actual 
  thunderstorm is many miles away. Rock and mud slides, as well 
  as water flowing across roadways, will be possible and could 
  locally impact travel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity
2 follow-up statements
424 
WGUS65 KSLC 042118
FFASLC

Flood Watch
National Weather Service Salt Lake City UT
318 PM MDT Fri Aug 4 2017

UTZ013-019>021-518-050600-
/O.CON.KSLC.FF.A.0005.000000T0000Z-170805T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Rafael Swell-Utahs Dixie and Zion National Park-
South Central Utah-Glen Canyon Recreation Area/Lake Powell-
Southern Mountains-
Including the cities of Green River, Hanksville, St George, 
Kanab, Escalante, Bullfrog, Loa, Panguitch, and Bryce Canyon
318 PM MDT Fri Aug 4 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

The Flash Flood Watch continues for

* Portions of central Utah and southern Utah, including the 
  following areas, in central Utah, San Rafael Swell. In 
  southern Utah, Glen Canyon Recreation Area/Lake Powell, South 
  Central Utah, Southern Mountains, and Utahs Dixie and Zion 
  National Park.

* Until midnight MDT tonight

* Scattered showers and thunderstorms capable of producing heavy
  rainfall will remain possible into the early evening, hours,
  with a better chance across southwest Utah including St George
  and Zion National Park during the mid to late evening.

* Heavy rainfall can lead to rapid onset of flooding, with some 
  of the most prone areas being slot canyons, burn scars, 
  normally dry washes, and low water crossings. Water can rise 
  quickly downstream of heavy rain, even when the actual 
  thunderstorm is many miles away. Rock and mud slides, as well 
  as water flowing across roadways, will be possible and could 
  locally impact travel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity
935 
WGUS65 KSLC 050547
FFASLC

Flood Watch
National Weather Service Salt Lake City UT
1147 PM MDT Fri Aug 4 2017

UTZ013-019>021-518-050700-
/O.EXP.KSLC.FF.A.0005.000000T0000Z-170805T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Rafael Swell-Utahs Dixie and Zion National Park-
South Central Utah-Glen Canyon Recreation Area/Lake Powell-
Southern Mountains-
Including the cities of Green River, Hanksville, St George, 
Kanab, Escalante, Bullfrog, Loa, Panguitch, and Bryce Canyon
1147 PM MDT Fri Aug 4 2017

...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

The Flash Flood Watch for portions of central Utah and southern
Utah will expire at midnight MDT tonight. Isolated pockets of
heavy rain are still possible across southern Utah into the early
morning hours but widespread flash flooding is no longer expected. 

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Aug 4, 9:26 AM MDT, 35 minutes earlier.

Area forecast discussion, Aug 4, 9:26 AM MDT, 35 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
926 AM MDT Fri Aug 4 2017

.SYNOPSIS...Strong high pressure aloft centered over the western
Great Basin will slowly break down the next couple of days with
increased thunderstorm activity expected across Utah through the
weekend and into early next week.

&&

.DISCUSSION...An elongated mid level ridge axis extends from the
Four Corners region westward through the Great Basin and into
northern California this morning. A mid level circulation embedded
within this ridge axis is noted over southern NV, while further
north a mid level circulation is also noted in water vapor
crossing northeast NV along the northern periphery of the ridge
axis.

The primary area of concern today is across southern Utah, where
surface dew points in the 50s to low 60s will once again allow for
a threat of heavy rainfall with any convection which develops.
Light mid level flow will likely allow convection forming over the
higher terrain to drift downbasin through south central Utah this
afternoon, and potentially into Washington County as well this
evening. Contemplating the need for a flash flood watch for
portions of far southern Utah, although some question remains
regarding areal coverage of the overall convective/flood threat.

Further north, PW values have increased a bit across northern
Utah due to an influx of mid level moisture. The aforementioned
northeast NV wave is helping to induce a few showers over
northwest Utah, and with daytime heating there will be a threat of
afternoon convection from roughly southern Salt Lake County
southward into Utah County.

Updated to adjust cloud cover based on satellite trends, as well
as to add PoPs to portions of northern Utah south of I-80.

&&

.AVIATION...Southerly winds are expected to prevail at KSLC into
the early afternoon hours before switching to the northwest
between 20-21z. There is a 10 percent chance of a thunderstorm at
the terminal between 19-23Z, with gusty outflow winds the main
threat.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Seaman

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 4, 5:50 AM MDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
550 AM MDT Fri Aug 4 2017

UTZ001>016-019>021-517-518-WYZ021-051200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
550 AM MDT Fri Aug 4 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected across the
southern outlook area again today with less numerous storms
farther north. Some of the storms across the south today will
produce locally heavy rains and a threat of flash flooding,
especially in slot canyons, dry washes and recent burn scars.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The coverage of showers and storms will stay about the same on
Saturday with a continued chance of locally heavy rains across
the far south. Thunderstorm coverage should increase northward
Sunday and Monday with storms continuing through the first half
of next week. The threat of heavy rainfall will spread across more
of the outlook area by Monday with a continued risk of isolated
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:02 PM MDTFlash Flood WarningSLCKane, Washington3 hr

Nearby

Flash Flood Watches in Utah, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.